Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 18, 2022, 1:28 PM MDT for Lewis and Clark County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2022, 1:28 PM MDT (19:28 UTC)
- Expired
- Jun 18, 2022, 2:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 105 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 12:37 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -651 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361
WUUS55 KTFX 181928
SVRTFX
MTC049-182015-
/O.NEW.KTFX.SV.W.0009.220618T1928Z-220618T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
128 PM MDT Sat Jun 18 2022
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
South central Lewis and Clark County in west central Montana...
* Until 215 PM MDT.
* At 128 PM MDT, a severe thunderstorm was located 15 miles south of
Lincoln, or 24 miles north of Deer Lodge, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
south central Lewis and Clark County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4711 11252 4697 11216 4671 11253 4683 11253
4683 11269 4684 11269
TIME...MOT...LOC 1928Z 211DEG 31KT 4673 11263
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CMC1 follow-up statement
297
WWUS55 KTFX 182009
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
209 PM MDT Sat Jun 18 2022
MTC049-182019-
/O.EXP.KTFX.SV.W.0009.000000T0000Z-220618T2015Z/
Lewis and Clark MT-
209 PM MDT Sat Jun 18 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEWIS AND CLARK
COUNTY WILL EXPIRE AT 215 PM MDT...
The storm which prompted the warning has been replaced with a new
severe thunderstorm warning that is in effect until 245 PM.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
west central Montana.
LAT...LON 4711 11252 4697 11216 4671 11253 4683 11253
4683 11269 4684 11269
TIME...MOT...LOC 2009Z 211DEG 31KT 4701 11238
$$
BrusdaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 10:55 AM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 18, 10:55 AM MDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1055 AM MDT Sat Jun 18 2022 Aviation Section Updated .SYNOPSIS... Temperatures will not be quite as hot across much of North- Central and Southwestern Montana today as cooler air begins to push into the area. As this cooler air works in, a few showers and thunderstorms are expected to develop this afternoon, a few of which may produce some gusty winds and hail. && .UPDATE... Updated forecast is out. Main adjustment this morning was to increase afternoon temperatures a few degrees over Central/Southwest MT for today. Otherwise, SPC now has a slight risk of severe storms over a portion of North Central MT. Main impact will be large hail today, along with a few strong winds. The best time frame of the stronger storms is from 3 PM to 9 PM. Otherwise, the potential for heavy rain still exists over North Central MT from Sunday into Monday. The forecast models still differ on the location, but an all day rainfall is looking more like for some areas come Monday. Brusda && .AVIATION... 1055 AM MDT Sat Jun 18 2022 (18/18Z TAF period) VFR conditions are expected, however an area of showers/thunderstorms will affect much of North Central MT this afternoon/evening. Some storms will be severe, with the main threat being gusty winds and large hail. The storms diminish overnight, but scattered showers will continue through Sunday morning. Brusda Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 540 AM MDT Sat Jun 18 2022/ Another warm, but not as hot, day is in store for North-Central and Southwestern Montana today as cooler air will begin to work into the area as our upper level ridge moves off to the east. As this ridge moves out, an upper level trough will begin to dig into the area, which will help kick off a few showers and thunderstorms as it works into the area. With a surface low to our east, we will have some areas of northerly flow at the surface with southerly flow aloft, which could either shear the storms apart before they get organized or it could give them a little more gusto if they can get going. If the storms can get themselves together, a few of the storms may be able to produce some gusty winds and some hail. As the upper level trough continues to push into the area, temperatures will continue to cool and moisture will begin to work into the area. Widespread rainfall should begin across the area Sunday afternoon, and some of it could be on the heavier side at times until this system moves east of the area Monday night/Tuesday. WPC has our area in a marginal risk of excessive rainfall for Sunday and Monday, as areas that receive some of the heavier amounts could see some ponding of water and some rises on smaller streams and rivers. In the wake of this trough, zonal (west to east) flow will set up shop over the Northwestern US, which will lead to mostly dry and seasonable to slightly above average temperatures. Ludwig && .PRELIMINARY POINT TEMPS/POPS... GTF 86 50 68 46 / 40 50 60 50 CTB 75 49 66 47 / 40 30 30 40 HLN 87 55 67 48 / 40 40 70 60 BZN 86 51 68 45 / 10 30 80 80 WYS 75 41 63 36 / 10 20 60 70 DLN 76 46 61 40 / 20 30 80 80 HVR 87 56 73 51 / 10 40 40 50 LWT 85 52 68 46 / 10 60 80 70 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 18, 9:37 AM MDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
937 AM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 6 W CUT BANK 48.65N 112.46W
06/17/2022 E1.25 INCH GLACIER MT PUBLIC
IMAGE SENT VIA FACEBOOK.
&&Local storm report, Jun 18, 10:15 AM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1015 AM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 11 ESE BROWNING 48.48N 112.81W
06/17/2022 E1.25 INCH GLACIER MT PUBLIC
&&Special weather statement, Jun 18, 12:57 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1257 PM MDT Sat Jun 18 2022
MTZ048-181930-
Southern Rocky Mountain Front MT-
1257 PM MDT Sat Jun 18 2022
...Strong thunderstorm will impact portions of northwestern Lewis
and Clark and western Teton Counties through 130 PM MDT...
At 1255 PM MDT, Doppler radar was tracking strong thunderstorms
northwest of Augusta, moving north at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pendroy, Nilan Reservoir, Pishkun Reservoir and Bynum.
This includes Highway 89 between mile markers 52 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central and west central Montana.
&&
LAT...LON 4795 11292 4798 11288 4801 11289 4804 11295
4806 11294 4808 11299 4813 11299 4812 11221
4740 11247 4741 11284 4795 11301
TIME...MOT...LOC 1855Z 185DEG 35KT 4768 11263
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RCGLocal storm report, Jun 18, 1:07 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT SAT JUN 18 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 13 W CUT BANK 48.60N 112.61W
06/17/2022 E1.00 INCH GLACIER MT TRAINED SPOTTER
ONE INCH HAIL FALLING ON FRIDAY EVENING.
&&
BRUSDASpecial weather statement, Jun 18, 1:15 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
115 PM MDT Sat Jun 18 2022
MTZ009-010-046-181945-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
Eastern Pondera MT-
115 PM MDT Sat Jun 18 2022
..Strong thunderstorms will impact portions of northwestern Pondera
and eastern Glacier Counties through 145 PM MDT...
At 113 PM MDT, Doppler radar was tracking strong thunderstorms south
of Browning, moving north at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Browning, South Browning, North Browning, Heart Butte and Starr
School.
This includes the following highways...
Highway 2 between mile markers 213 and 249.
Highway 89 between mile markers 1 and 6, and between mile markers 91
and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Montana.
&&
LAT...LON 4886 11230 4814 11274 4814 11313 4890 11320
TIME...MOT...LOC 1913Z 190DEG 45KT 4821 11298
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RCGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:18 PM MDT | Special Weather Statement | TFX | Glacier | 27 min |
| Jun 17, 6:34 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 45 min |
| Jun 17, 7:02 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 43 min |
| Jun 17, 7:46 PM MDT | Special Weather Statement | TFX | Toole | 29 min |
| Jun 17, 9:17 PM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 18, 1:03 AM MDT | Special Weather Statement | TFX | Glacier | 27 min |
| Jun 18, 1:14 AM MDT | Severe Thunderstorm Warning | TFX | Glacier | 31 min |
| Jun 18, 4:17 AM MDT | Special Weather Statement | TFX | Glacier | 28 min |
| Jun 18, 4:41 AM MDT | Special Weather Statement | TFX | Glacier | 34 min |
| Jun 18, 12:57 PM MDT | Special Weather Statement | TFX | Teton | 33 min |
| Jun 18, 1:15 PM MDT | Special Weather Statement | TFX | Glacier | 30 min |
| Jun 18, 1:27 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 48 min |
| Jun 18, 1:39 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 36 min |
| Jun 18, 1:54 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Teton | 8 min |
| Jun 18, 2:03 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark, Teton | 42 min |
| Jun 18, 2:15 PM MDT | Special Weather Statement | TFX | Glacier | 30 min |
| Jun 18, 2:21 PM MDT | Special Weather Statement | TFX | Teton | 24 min |
| Jun 18, 2:24 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 36 min |
| Jun 18, 2:30 PM MDT | Special Weather Statement | TFX | Pondera | 30 min |
| Jun 18, 2:31 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark, Teton | 44 min |
| Jun 18, 2:36 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton | 39 min |
| Jun 18, 2:59 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Teton | 46 min |
| Jun 18, 3:15 PM MDT | Special Weather Statement | TFX | Pondera | 30 min |
| Jun 18, 3:18 PM MDT | Special Weather Statement | TFX | Cascade | 42 min |
| Jun 18, 3:28 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Pondera, Teton | 47 min |
| Jun 18, 3:44 PM MDT | Special Weather Statement | TFX | Toole | 31 min |
| Jun 18, 3:56 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 49 min |
| Jun 18, 4:01 PM MDT | Special Weather Statement | TFX | Toole | 59 min |
| Jun 18, 4:28 PM MDT | Special Weather Statement | TFX | Liberty | 32 min |
| Jun 18, 4:42 PM MDT | Special Weather Statement | TFX | Hill | 33 min |
| Jun 18, 4:59 PM MDT | Special Weather Statement | TFX | Hill, Liberty | 31 min |
| Jun 18, 5:18 PM MDT | Special Weather Statement | TFX | Hill | 27 min |
| Jun 18, 5:38 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 37 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.